New Mexico, 2009

Hail and Damaging Winds in New Mexico, July 26 to 28, 2009

July 26 to 28, 2009 · NWS EPZ · 6 events in 4 counties and zones

High pressure aloft was centered over Arizona resulting in northerly flow aloft over southern New Mexico. In addition, a weak back door cold front moved southwestward across the area and stalled near the international border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure aloft was centered over Arizona resulting in northerly flow aloft over southern New Mexico. In addition, a weak back door cold front moved southwestward across the area and stalled near the international border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 1:41 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 1:41 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT SUN JUL 26 2009

.SYNOPSIS...
AN AREA OF UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO CONTROL OUR
WEATHER DURING THE NEXT WEEK. EACH DAY WILL SEE A SLIGHT CHANCE
FOR THUNDERSTORMS...MAINLY IN AREA MOUNTAINS. TEMPERATURES WILL
CONTINUE TO RUN AROUND FIVE DEGREES ABOVE NORMAL DURING MOST OF
THE WEEK WHICH WILL GIVE MOST LOWLAND LOCATIONS HIGHS NEAR OR A
LITTLE ABOVE 100.

&&

.DISCUSSION...
AND THE BEAT GOES ON. NOT MUCH CHANGE TO THE FORECAST AS HIGH
PRESSURE CONTINUES TO REMAIN IN CONTROL OF OUR WEATHER. THE HIGH
CURRENTLY CENTERED OVER SOUTHERN NEW MEXICO OR NORTHERN MEXICO.
NOW THAT THE HIGH HAS DRIFTED A LITTLE FURTHER SOUTH WE WILL SEE
A WESTERLY FLOW TAKE CONTROL OF OUR WEATHER FOR THE NEXT FEW DAYS.
THE HIGH WILL CONTINUE TO SLOWLY SLIP OFF TO THE SOUTHWEST OVER
THE NEXT 24 TO 48 HOURS. THIS WILL ALLOW A LITTLE MOISTURE TO SLIP
INTO THE EASTERN PART OF THE AREA AND ALLOW ANY POSSIBLE
DISTURBANCES IN THE FLOW TO MOVE ACROSS THE EASTERN HALF OF NEW
MEXICO. I RAISED THE POPS IN THE SACS INTO THE SCATTERED
CATEGORY...BUT KEPT THE LOWLANDS STILL IN THE ISOLATED RANGE FOR
MONDAY AFTERNOON AS THE UPPER HIGH WILL STILL HAVE A LIMITING
FACTOR ON THUNDERSTORMS. TUESDAY COULD SEE MORE OF THE SAME...THEN
ON WEDNESDAY THE GFS INDICATES THAT THE HIGH WILL AGAIN BEGIN TO
DRIFT BACK TOWARD NEW MEXICO. LIKE YESTERDAY THIS WILL HAVE A
SUPPRESSING EFFECT ON OUR RAIN CHANCES. PREVIOUS MODEL RUNS OF THE
GFS HAD THE UPPER HIGH CONTINUING TO DRIFT EAST AND BEGIN TO GIVE
US A MONSOONAL FLOW BY THE END OF THE COMING WEEKEND. BUT THE
CURRENT RUNS OF BOTH THE GFS AND ECMWF DONT SHOW ANY SIGNS OF A
MONSOONAL FLOW THROUGH THE FIRST PART OF NEXT WEEK.

LOOKING AT TEMPERATURES...WITH THE HIGH CONTINUING TO LINGER NEAR
THE AREA WE WILL CONTINUE TO SEE OUR HIGH TEMPERATURES RUNNING
AROUND FIVE TO SEVEN DEGREES ABOVE NORMAL FOR MUCH OF THE COMING
WEEK. THE LOW TRIPLE DIGIT HEAT LOOKS TO CONTINUE FOR MUCH OF THIS
COMING WEEK IN THE LOWLANDS.

&&

.AVIATION...VALID 27/0000Z-28/0000Z...
MAINLY VFR THROUGH THE PERIOD. HIGH PRESSURE OVER SOUTHERN NEW
MEXICO WILL LIMIT SHOWER AND THUNDERSTORM THIS EVENING WITH MOST
ACTIVITY OVER AREA MOUNTAINS. THUNDERSTORM ACTIVITY MAY INCREASE
MONDAY AFTERNOON AND EVENING AS COOLER AIR ALOFT MOVES IN FROM
THE NORTHWEST. WINDS WILL REMAIN LIGHT EXCEPT NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER SOUTHERN NEW MEXICO WILL DRIFT TO NORTHERN SONORA
TONIGHT AND MONDAY. THIS WILL CAUSE NORTHWEST FLOW ALOFT AND WILL
BRING IN COOLER AIR THAT WILL MAKE THE ATMOSPHERE MORE UNSTABLE. A
WEAK DISTURBANCE MOVING THROUGH THE FLOW WILL HELP TRIGGER ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY...ESPECIALLY OVER THE
GILA AND THE SACRAMENTO MOUNTAINS. BY WEDNESDAY...WINDS ALOFT WILL
TURN MORE TO THE WEST AS THAT HIGH PRESSURE WEAKENS. THIS WILL BRING
DRIER AIR IN FROM THE WEST WITH A SUBSEQUENT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL
INTO NEXT WEEKEND. HUMIDITY IN THE MID TEENS TO MID 20S ACROSS LOWER
DESERTS EACH AFTERNOON...AND FROM THE UPPER 20S TO MID 30S ACROSS
HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77 102  78 102  77 /  20  20  20  10  20
SIERRA BLANCA TX        68  99  69  99  68 /  20  20  20  10  20
LAS CRUCES              73 101  74 101  73 /  20  20  20  10  20
ALAMOGORDO              70  98  71  98  70 /  20  30  20  10  20
CLOUDCROFT              51  77  52  77  51 /  20  30  30  20  20
TRUTH OR CONSEQUENCES   70  99  71  99  70 /  20  20  20  10  20
SILVER CITY             64  93  65  92  64 /  20  20  20  20  10
DEMING                  70 101  71 100  70 /  20  10  10  10  10
LORDSBURG               71 101  72 101  71 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Jul 26, 10:38 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1138 AM MDT SUN JUL 26 2009

NMZ022>025-030>032-TXZ055-056-271745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1138 AM MDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS MAY DEVELOP OVER AREA MOUNTAINS THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
THIS WEEK...BUT MOST DAYS WILL BE SUNNY AND HOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 26, 3:21 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
421 PM MDT SUN JUL 26 2009

NMZ022-023-262315-
SIERRA COUNTY LAKES REGION NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
421 PM MDT SUN JUL 26 2009

...STRONG THUNDERSTORMS IN SIERRA COUNTY NEW MEXICO

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF
TRUTH OR CONSEQUENCES. MOVEMENT WAS SOUTHEAST AT 10 TO 15 MPH.

IN ADDITION...THESE STORMS COULD PRODUCE FROM 1 TO 1.5 INCHES OF
RAINFALL IN AN HOUR OR LESS AND CAUSE BRIEF FLOODING OF LOW WATER
CROSSINGS AND ARROYOS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARREY...CABALLO...
CUCHILLO...ELEPHANT BUTTE...HILLSBORO AND MONTICELLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. DO NOT ATTEMPT TO TRAVEL INTO AREAS WHERE WATER IS CROSSING OR
PONDING ON ROADWAYS. REMEMBER...TURN AROUND...DONT DROWN.

20 NOVLAN
Special weather statement, Jul 26, 4:20 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
520 PM MDT SUN JUL 26 2009

NMZ023-031-032-270130-
SIERRA COUNTY LAKES REGION-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...DEMING...
LAS CRUCES
520 PM MDT SUN JUL 26 2009

...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD IN SIERRA DONA ANA
   AND LUNA COUNTIES...

AT 5 PM MDT DOPPLER WEATHER RADAR IS SHOWING AN AREA OF STRONG
THUNDERSTORMS IN SOUTHWEST SIERRA COUNTY MOVING SOUTHEASTWARD
AROUND 10 TO 15 MPH. THESE STORMS HAVE HAD A HISTORY OF STRONG
WINDS AND ARE CAPABLE OF PRODUCING WIND GUSTS OF 55 MPH OR MORE.
IN ADDITION THESE STORMS COULD PRODUCE SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING. ALSO BRIEF DOWNPOURS WILL PRODUCE
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOURS. RESIDENTS AND
MOTORISTS ESPECIALLY ALONG INTERSTATE 25 FROM TRUTH OR
CONSEQUENCES DOWN TO RADIUM SPRINGS AND EVENTUALLY MOTORISTS ON
INTERSTATE 10 FROM LAS CRUCES TO DEMING SHOULD BE PREPARED FOR
HIGH WINDS...BLOWING DUST REDUCING VISIBILITIES TO UNDER 1 MILE
AHEAD OF THE STORMS...AND THEN RAPID REDUCTIONS IN VISIBILITIES IN
THESE STORMS DUE TO HEAVY RAIN. SLOW DOWN AND REMEMBER DO NOT
ENTER AREAS WHERE SUBSTANTIAL WATER IS RUNNING ACROSS OR PONDING
ON ROADWAYS. TURN AROUND...DONT DROWN.

20 NOVLAN

The radar

The El Paso radar (KEPZ), 181 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 26, 5:33 PM MST
Where
Grant County, 1.8 mi WNW of Silver City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.783, -108.297

A gust of 58 mph was measured at a mesonet station just west of Silver City, NM.

Thunderstorm Wind, Otero

When
July 27, 1:15 PM MST
Where
Otero County, 0.85 mi NW of Mayhill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.889, -105.480

Trees and large limbs were blown down in the Mayhill area. Also, 1.25 inches of rain fell within 15 minutes.

Thunderstorm Wind, Luna

When
July 27, 4:31 PM MST
Where
Luna County, 0.91 mi NNW of (Dmn)deming Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.263, -107.725

Hail, Otero

When
July 28, 11:51 AM MST to 11:55 AM MST
Where
Otero County, 2.82 mi NE of Sacramento
Measured
1 in hail
Reported by
Public
Coordinates
32.809, -105.516

Nickel and quarter size hail fell near the cafe in Weed, NM.

Hail, Otero

When
July 28, 3:15 PM MST to 3:20 PM MST
Where
Otero County, 0.9 mi NW of Mayhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.890, -105.480

Nickel and quarter size hail fell near the junction of US 82 and NM 130 in the vicinity of Mayhill.

Thunderstorm Wind, Sierra

When
July 28, 3:15 PM MST
Where
Sierra County, 0.75 mi SW of Caballo
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.963, -107.330

A power outage resulted from 4 power poles blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191594, 191596, 191597, 191599, 191600, 191608.